Alert archive / Tennessee / Tornado Warnings in 2004

Tornado Warning 18, NWS Morristown, TN

July 6, 2004Polk County, Tennessee

NWS Morristown, TN issued this tornado warning at Jul 6, 2004, 4:19 PM EDT for Polk County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 4:19 PM EDT (20:19 UTC)
Expired
Jul 6, 2004, 5:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:35 PM EDTTSTM WND DMG3 Se Benton, TNFEW TREES DOWN. REPORTED BY BENTON-CHILHOWEE FIRE RESCUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 062019
TORMRX
TNC139-062100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 415 PM EDT...SPOTTERS REPORTED A TORNADO NEAR CHILHOWEE
  CAMPGROUND...OR 4 MILES SOUTHEAST OF BENTON.  NATIONAL WEATHER
  SERVICE DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 15
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RELIANCE AROUND 425 PM EDT
  ARCHVILLE AROUND 430 PM EDT
  TURTLETOWN AROUND 500 PM EDT

THE SAFEST PLACE IS IN A BASEMENT. GET UNDER A STAIRWELL OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE
LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3523 8435 3521 8434 3522 8432 3521 8430
      3510 8431 3503 8466 3503 8466 3514 8471
      3517 8468 3521 8469 3528 8447

$$

LCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:03 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 6, 3:03 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE JUL  6 2004

CORRECTED TO COMPLETE SHORT TERM

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...BEST INSTABILITY THIS
EVENING OVR MID TN AND UP CUMBERLAND PLATEAU. OLD MVC MOVING INTO
THAT AREA FM SW. STORM MOTIONS TO THE ENE AND EXPECT CONVECTION TO
TAPER OFF SHORTLY AFT DARK. WEDNESDAY AS WEAK FRONT MOVES CLOSER
EXPECT AN INCREASE IN CLOUD COVER AND POSSIBLE EARLY CONVECTION AND
DEBRIS CLOUDS FROM SW. HELD TEMPS DOWN SOME ON WEDNESDAY FOR THIS
REASON. FEEL SLOWER ETA SOLUTION IS A BETTER FIT FOR WED NGT AND
EARLY THU SO WILL LINGER CLOUDS AND PCPN FOR THOSE PERIODS. DRIER
AIR GETS INTO AREA LATE ON THU.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...AFTER THE FRONT
MOVES THROUGH THURSDAY MORNING...HIGH PRESSURE WILL AGAIN RIDGE INTO
THE REGION BRINGING A RETURN TO MORE SEASONAL CONDITIONS.
TEMPERATURES WILL GRADUALLY CLIMB INTO THE MID AND UPPER 80S TO NEAR
90 IN SOME AREAS.  AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS
ALSO POSSIBLE FROM SATURDAY ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  88  69  88 /  20  50  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  86  67  86 /  20  50  40  30
OAK RIDGE, TN  69  84  65  84 /  20  50  40  20
TRI CITIES AIRPORT, TN  66  85  64  84 /  20  50  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

HW/SON
Hazardous weather outlook, Jul 6, 5:58 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 AM EDT TUE JUL 6 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
558 AM EDT (458 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING.  THERE IS A SLIGHT RISK THAT STORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 6, 3:51 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 SW JASPER             35.04N 85.65W
07/06/2004                   MARION             TN   UTILITY COMPANY

            SEVERAL TREES DOWN ON POWER LINES BETWEEN KIMBALL AND
            JASPER. REPORTED BY SEQUATCHIE VALLEY ELECTRIC.

0320 PM     HAIL             MIDDLE VALLEY           35.19N 85.19W
07/06/2004  0.25 INCH        HAMILTON           TN   AMATEUR RADIO

            PEA SIZE HAIL IN THE MIDDLE VALLEY AREA.

0325 PM     TSTM WND DMG     MIDDLE VALLEY           35.19N 85.19W
07/06/2004                   HAMILTON           TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN THE MIDDLE VALLEY AREA. REPORTED BY
            SHERIFFS OFFICE.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:25 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington80 min
Jul 5, 8:59 PM EDTSevere Thunderstorm WarningMRXCarter61 min
Jul 5, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson46 min
Jul 6, 2:24 PM EDTSevere Thunderstorm WarningMRXMarion36 min
Jul 6, 3:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Jul 6, 3:38 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jul 6, 3:46 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe64 min
Jul 6, 5:01 PM EDTSevere Thunderstorm WarningMRXScott44 min

Nearby

Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.